Alert archive / Virginia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Wakefield, VA

March 3, 1999Brunswick County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 3, 1999, 4:34 PM EST for Brunswick County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 3, 1999, 4:34 PM EST (21:34 UTC)
Expired
Mar 3, 1999, 5:05 PM EST
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Brunswick County, VA

The radar

The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 4:40 PM ESTThunderstorm WindWhite Plains, VAUtility shed blown over with doors ripped off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS01 KAKQ 032136 RRA
SVRAKQ
VAC025-032205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EST WED MAR 3 1999

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 505 PM EST

* AT 436 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES EAST OF GASBURG OR 3 MILES SOUTH SOUTHEAST OF
  VALENTINES... MOVING NORTH NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    VALENTINES AT 440 PM EST
    POINTS EAST OF EDGERTON AT 453 PM EST




A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH
AND LARGE...DESTRUCTIVE HAIL. DEADLY LIGHTNING...AND VERY HEAVY
RAIN ARE ALSO POSSIBLE. REPORT SEVERE WEATHER TO EMERGENCY
OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

SHADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 4:10 PM EST, 24 minutes earlier.

Area forecast discussion, Mar 3, 4:10 PM EST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EST WED MAR 3 1999

AFTER LAST MINUTE COORDINATION WITH SURROUNDING OFFICES...WILL GO WITH
A WIND ADVISORY FOR TONIGHT SRN SECTION...TONIGHT AND EARLY THU NRN
SECTIONS. MAY SEE LULL IN WINDS IN BETWEEN STG SLY FLO AHD OF FRONT.

CWF...UPDATED MARINE TO EXPAND GALES TO COVER BAY AND COASTAL WATERS
DOWN TO NC BORDER.

.AKQ...GALE WARNING...ATLC COASTAL WATERS FM FENWICK ISLAND TO VA/NC
BORDER...AND FOR CHES BAY.
SMALL CRAFT ADVISORY...CSTL WTRS S OF VA/NC BORDER AND CURRITUCK SND.

REILLY

In the hours before

Special weather statement, Mar 3, 1:52 PM EST, 2 hours 42 minutes before
NCZ012>017-030>032-102-ANZ658-ANZ633-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EST WED MAR 3 1999

...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THED ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

SAMMLER
Special weather statement, Mar 3, 1:52 PM EST, 2 hours 42 minutes before
NCZ012>017-030>032-102-ANZ658-ANZ633-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EST WED MAR 3 1999

...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THED ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

SAMMLER
Special weather statement, Mar 3, 1:56 PM EST, 2 hours 38 minutes before
NCZ012>017-030>032-102-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
156 PM EST WED MAR 3 1999

...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WARNING AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

SAMMLER
Special weather statement, Mar 3, 1:56 PM EST, 2 hours 38 minutes before
NCZ012>017-030>032-102-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
156 PM EST WED MAR 3 1999

...TORNADO WATCH UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WARNING AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

SAMMLER
Special weather statement, Mar 3, 2:02 PM EST, 2 hours 32 minutes before
NCZ012>017-030>032-102-040000-

SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EST WED MAR 3 1999

...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

SAMMLER/REILLY
Special weather statement, Mar 3, 2:02 PM EST, 2 hours 32 minutes before
NCZ012>017-030>032-102-040000-

SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EST WED MAR 3 1999

...TORNADO WATCH NUMBER 68 UNTIL 700 PM FOR NORTHEAST NORTH CAROLINA...

A TORNADO WATCH...NUMBER 68...HAS BEEN ISSUED UNTIL 700 PM FOR THE
FOLLOWING COUNTIES IN NORTHEAST NORTH CAROLINA...

BERTIE      CURRITUCK     NORTHAMPTON
CAMDEN      GATES         PASQUOTANK
CHOWAN      HERFTORD      PERQUIMANS

...AS WELL AS THE ADJACENT ATLANTIC COASTAL WATERS...AND CURRITUCK
SOUND.

THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE POSSIBLE IN THE WATCH AREA. FREQUENT DANGEROUS
LIGHTNING...AND VERY HEAVY RAIN...CAN ALSO BE EXPECTED. SEEK SAFE
SHELTER SHOULD THREATENING WEATHER APPROACH YOUR LOCATION.

SAMMLER/REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:44 PM ESTSevere Thunderstorm WarningAKQSussex36 min
Mar 3, 5:21 PM ESTSevere Thunderstorm WarningAKQGreensville, City of Emporia19 min
Mar 3, 5:31 PM ESTSevere Thunderstorm WarningAKQCity of Colonial Heights, City of Petersburg19 min
Mar 3, 5:35 PM ESTSevere Thunderstorm WarningAKQChesterfield20 min
Mar 3, 5:40 PM ESTTornado WarningAKQCity of Colonial Heights, City of Petersburg20 min
Mar 3, 5:49 PM ESTTornado WarningAKQChesterfield, Henrico31 min
Mar 3, 5:59 PM ESTSevere Thunderstorm WarningAKQHanover, King William36 min
Mar 3, 6:15 PM ESTSevere Thunderstorm WarningAKQHanover, Henrico35 min
Mar 3, 6:22 PM ESTTornado WarningAKQKing and Queen33 min
Mar 3, 6:30 PM ESTSevere Thunderstorm WarningAKQCaroline15 min
Mar 3, 6:38 PM ESTSevere Thunderstorm WarningAKQCity of Norfolk17 min
Mar 3, 6:38 PM ESTSevere Thunderstorm WarningAKQCity of Hampton17 min
Mar 3, 6:40 PM ESTSevere Thunderstorm WarningAKQGloucester30 min
Mar 3, 6:43 PM ESTSevere Thunderstorm WarningAKQMathews32 min
Mar 3, 6:43 PM ESTSevere Thunderstorm WarningAKQEssex, Middlesex32 min
Mar 3, 6:46 PM ESTSevere Thunderstorm WarningAKQLancaster, Richmond34 min
Mar 3, 6:50 PM ESTSevere Thunderstorm WarningAKQNorthumberland, Westmoreland30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.